Overdoses a sad reality for Coroner Pam Gay
When York County Coroner Pam Gay is called to overdose scenes, victims sometimes still have syringes in their arms — and sometimes, there's still solution in the syringe.
That shows how fast the drug can kill.
Gay has a basic understanding of what happens before death from accounts of people who have been there when the overdose occurred.
A user will "get the nods" and keep falling asleep, sometimes snoring very loudly during the night before he or she stops breathing, she said.
Similar to morphine but more potent, heroin slows breathing by attaching to receptors that control respiratory drive, Gay said. Eventually, if one stops breathing, the lungs fill up with fluid, and the heart goes into cardiac arrest, she said.
Victims: Most Yorkers who die from heroin are between 20 and 40 years old, Gay said.
Most of the time, these deaths occur when a user injects, but she said she's had a few overdose cases caused by snorting the drug.
From 2002 to 2011, 26.6 percent of people who started using heroin in the past year had injected the drug with needles, according to the Substance Abuse and Mental Health Services Administration's Center for Behavioral Health and Statistics and Quality.
Usually, users inject in their arms, but some go between their toes, in their neck or even in their genital area, Gay said.
"They will go anywhere that they can," she said.
Overdose victims most often mix heroin with alcohol or antidepressants, as well as cocaine once in a while, Gay said.
She said it's hard to know how long a heroin victim had been using. Pathologists can see long-term effects of chronic drug use in a victim, but many of the young people who die haven't developed those signs, and their autopsies are fairly normal, Gay said.
"Most of our individuals don't even make it to that point, unfortunately," she said.
Addiction: Once addicted, heroin users don't use the drug to feel good; they use it to function, said Donna Wampole, a licensed clinical social worker at WellSpan Behavioral Health in Spring Garden Township.
"For an addict, everything isn't OK," she said. "They still don't feel OK."
The disease of addiction stems from changes in the brain, she said. Heroin and other opioids increase levels of dopamine — a neurotransmitter involved in the experience of pleasure — in the brain, Wampole said.
"When somebody becomes addicted, that drug signals it, and one's brain stops creating that natural kick for itself," she said.
After one stops using, the brain has to relearn to create its natural dopamine kick — and the nausea and vomiting of withdrawal can follow for several days after, Wampole said. Depression and anxiety are major side effects that can also come out during this time, she said.
"(Heroin) has an unbelievably miserable withdrawal," Wampole said.
The withdrawal stage is the most critical period of time for treatment "because a person is internally battling that system," she said.
Long haul: Thanks to something known as post-acute withdrawal, a recovering heroin addict could have to wait six to 18 months to say goodbye to nagging withdrawal symptoms, Wampole said.
Post-acute withdrawal can involve increased irritability, mood swings, obsessive thoughts of substance use and high levels of anxiety.
"As post-acute withdrawal resolves itself, it does get better," Wampole said, but that doesn't mean that a recovering user can be clean for 20 years and be immune to relapse.
Addiction is as much of a disease as high blood pressure: If one chooses not to take care of the disease and doesn't keep the right habits, it will come back, she said.
But if one relapses, he or she should keep coming back for treatment, Wampole said.
"Some people go once; some people go 15 times — there is no right number," she said.
— Reach Mollie Durkin at firstname.lastname@example.org.